Advertisements
John Dickie, Stevenston, North Ayrshire, wrote to Dr. Martin Scurr asking if his low white blood cell count and thrush and hives could be linked (photo on file)
Advertisements

I was diagnosed with a low white blood cell count six years ago, but my doctor said it was normal for me. I suffer from thrush and hives for about four and a half years. Can these problems be linked?

John Dickie, Stevenston, North Ayrshire.

Thank you for asking this challenging question, which has led to much thought.

I suspect that something is more likely to cause both your low white blood cell count and recurring Candida (thrush) and urticaria (hives), rather than the low white blood cell count that trigger those two conditions.

Advertisements

White blood cells are an important part of the immune system. There are different types, but when we speak of a low white blood cell count, we normally refer to neutrophils, which make up 60 to 70 percent of all white blood cells.

John Dickie, Stevenston, North Ayrshire, wrote to Dr. Martin Scurr asking if his low white blood cell count and thrush and hives could be linked (photo on file)

John Dickie, Stevenston, North Ayrshire, wrote to Dr. Martin Scurr asking if his low white blood cell count and thrush and hives could be linked (photo on file)

Low levels of white blood cells, also called neutropenia, is when the number is less than 1500 cells per microliter of blood.

The range is of course lower in some ethnic populations. Apart from that, the most common cause of a low number is related to drugs – these include the treatment of cancer methotrexate and rituximab, a monoclonal antibody used to treat some autoimmune diseases, along with many anti-inflammatory, cardiovascular, antibiotics, anticonvulsants and diuretic narcotic.

Advertisements

Some infections, nutritional deficiencies, rheumatologic disorders and certain bone marrow disorders can also lead to neutropenia by inhibiting the production of white blood cells in the bone marrow. But for a person with otherwise good health, a low number of neutrophils is usually not important, as your doctor explained.

Indeed, if it was something to worry about, your health would already have felt noticeably in six years.

So on to your other problems.

Thrush, an overgrowth of the Candida albicans yeast, usually occurs as a vaginal infection or balanitis, an itchy rash on the penis, usually in men with diabetes. It can also occur in the mouth and throat.

WRITE TO DR SCURR

Write to Dr. Scurr on Good Health, Daily Mail, 2 Derry Street, London W8 5TT or

Advertisements

e-mail drmartin @ dailymail. co.uk – enter your contact details.

Dr. Scurr cannot enter into personal correspondence.

Answers must be taken in a general context and always consult your own doctor if you are concerned.

Thrush is generally not related to the number of white blood cells, and the most common cause is the use of antibiotics, because they can inadvertently eradicate the protective bacteria in the body (part of our natural microbiota or bacterial balance), making unfriendly yeasts possible are growing uncontrollably.

Hives, medically known as urticaria, are also common and affect at least 20 percent of us at some stage of our lives.

Advertisements

This intensely itchy, increased rash occurs when a reaction activates immune cells in the skin, known as mast cells, which release a number of chemicals, including histamine, resulting in the symptoms.

However, detailed research in the available literature has not shown any link between that and a low white blood cell count.

My question is, have you used medication regularly in the last four and a half years?

For example, if you have type 2 diabetes and use a sulfonylurea drug for this, it may cause a low white blood cell count and, in theory, cause urticaria due to an allergic reaction to the drug.

The diabetic condition can itself lead to episodes of thrush.

Advertisements

In summary, the answer to your question is not in your low white blood cell count itself, but in other aspects of your health history – and I'd love to hear from you again if one of the above prompts you to send me more details.

I THINK . . . Selling statins without a prescription is very risky

The announcement that statins are likely to be sold by pharmacists without a prescription should be received with caution.

As most readers will know, statins lower the level of low-density lipoproteins (LDL) or & # 39; bad & # 39; cholesterol in the blood. This fat, usually made in the liver, is one of the main causes of atheroma or plaque, the unhealthy deposit that accumulates in the mucosa of arteries and can lead to heart attacks and strokes.

Years of research have confirmed that long-term prescription of a statin for people with a history of a heart attack will reduce the chances of a new episode – this is called secondary prevention.

Primary prevention is when steps are taken to try to prevent arterial disease in a person who is currently in good health.

Advertisements

GPs make a calculation based on age, weight, gender, ethnicity, family history, blood pressure and smoking. If the risk of a person experiencing a catastrophic event due to arterial disease in one day is greater than 20 percent, a statin can be prescribed as a preventative measure.

If statins were available through pharmacists – highly trained professionals – they would perform the same assessment with customers and follow up regularly. This would be a very desirable service.

What is not desirable is that people occasionally have a few pills burst when they feel anxious after a friend of a friend has died, as opposed to starting a long-term regime under diligent supervision.

Taking statins is not everything and everyone for a heart attack and stroke. Attention to weight, diet control, blood pressure and smoking is no less important.

It is not good enough to take a pill and feel that you have paid your money to the ticket.

Advertisements

. (TagsToTranslate) Dailymail (t) health